Virginia, 2018Hail and Damaging Winds in Virginia, July 27, 2018
July 27, 2018 · NWS RNK · 3 events in 2 counties and zones
A cold front moved into and across the region. Its passage helped initiate showers and storms across the area with a couple of reports of wind damage and one report of nickle sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into and across the region. Its passage helped initiate showers and storms across the area with a couple of reports of wind damage and one report of nickle sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 7:00 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 27, 7:00 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
800 PM EDT Fri Jul 27 2018
.SYNOPSIS...
A cold front will move across the area tonight, with scattered showers
and thunderstorms to continue into the mid-evening hours. The
front will stall south of the Mid- Atlantic region over the
weekend, then return northward early next week as low pressure
aloft reestablishes itself across the eastern United States.
Unsettled, wet weather is expected to return early next week and
remain in place through much of the week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 750 PM EDT Friday...
Have trimmed back the coverage of thunderstorms based on the
latest radar trends and latest runs of the NAMNest and RAP
guidance.
By midnight, the cold front should have made it east of the
Blue Ridge. Some question if the front will actually clear the
region or if it gets hung up/stalls in eastern Virginia/east-
central NC. Will therefore carry lower end chances for showers
into the southeastern third of the forecast area for the
overnight hours. With a fair shot at wetting rain in the western
third of the forecast area and the earlier clearing, kept any
overnight patchy fog restricted to the western mountains. Shown
lows in the upper 50s to mid 60s along and west of the Blue
Ridge, with upper 60s to low 70s from the Blue Ridge foothills
east where full cloud clearing will be delayed resulting in
likely milder lows.
Due to the likely stalled front near our area or more into eastern
VA and northeastern NC, we should see variable amounts of cloud
cover, tending greatest with southeastern extent. As a shortwave
trough/vort max approaches the Tennessee Valley late in the day,
could see some westward increase in shower coverage perhaps as far
west as the foothills of the Blue Ridge. It looks like areas along
the Blue Ridge and points west stand the best chance at seeing
better weather conditions once any early-day fog dissipates. Areas
from Lynchburg through Wilkesboro southeastward should see at least
a fair to good amount of cloud cover with chances for showers. Not
exactly a washout for these southeastern locations, but not an ideal
day for outdoor plans either. Cloud cover as well will also keep
temperatures a little cooler than progged 850 mb temps of +15 to
+17C would ordinarily yield under full sunshine. Highs Saturday
should range in the upper 70s to mid 80s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 301 PM EDT Friday...
Frontal boundary stalls across eastern NC Sat night then lays out
west to east Sunday evening, then shifting north across the Virginia
late Monday night.
For us this means a continued threat of showers/storms, with best
chances Sat night-Sunday in the south and east, closer to the
frontal and moisture convergence. Best rainfall threat will be
Monday into Monday as the front works slowly north and low level
flow increases from the southwest.
Severe threat is not zero but not expected to be too much as pattern
favors a little more clouds. Still cannot rule out some isolated
wind damage from wet microburst Sunday and Monday afternoon.
No change in temps with lows in the 60s, highs in the 80s, with some
70s in the mountains.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...
Active, wet, and unsettled pattern to continue as broad upper
trough persists across the Great Lakes and continues to very slowly
retrograde with a strong subtropical ridge anchored just off the
east coast. This puts the eastern U.S. in a very moist conveyer belt
of Gulf Moisture and subjected to periodic disturbances tracking
around the broad upper trough. Look for scattered to numerous and
widespread showers and thunderstorms each day with certainly a
diurnal uptick in activity. Toward the very end of the period,
precipitation chances may drop 10% or so as the upper ridge and
upper trough continue to retrograde, but this is expected to have
little overall impact on the weather across our region during this
period. Will continue to mention the threat of daily rainfall and
flooding concerns in the HWO.
Temperatures during the period will average slightly below normal
for highs due to rain/clouds, and slightly warmer at night for the
same reason. Humidity levels will be high through the period.
850mb temperatures change little through the period, hovering
most of the week in the +16C to +18C range.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 750 PM EDT Friday...
Coverage of thunderstorms was diminishing across Virginia, West
Virginia and North Carolina early this evening. One storm was
just west of KBLF and weakening but may reach the vicinity of
the airport before 01Z. Otherwise have removed precipitation
from local airports. Ceilings were VFR this evening and as a
front progresses into southeast Virginia and northern North
Carolina clouds will erode in the drier air behind the boundary.
Have MVFR fog in the KBLF, KLWB and KBCB TAFs for late tonight
due to the clearing and mild surface dewpoints but these
locations did not have rain Friday so confidence for fog
formation is average.
Best chance for thunderstorms will be around KDAN Saturday
afternoon near the stalled front. Probability was too low to
include in the TAF at this time. Above average confidence of VFR
conditions once any fog burns off in the morning and outside of
any thunderstorms during the afternoon.
Extended Aviation:
The front will move south of the area returns north and stall
over the region early next week. Through Tuesday will be mostly
VFR to MVFR, outside of early morning fog/low clouds, with the
potential for multi periods of sub- VFR ceilings and
visibilities in rain, showers, and thunderstorms each afternoon
and evening, especially Monday and Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...WP
LONG TERM...WP
AVIATION...AL/AMS
Hazardous weather outlook, Jul 27, 8:58 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
958 PM EDT Fri Jul 27 2018
NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>044-281200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-Mercer-Summers-Monroe-
958 PM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The weather pattern favors a continuation of wet weather this
weekend and especially into early next week. This may lead to a
renewed risk for heavy rainfall at times and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-023-024-034-035-045>047-WVZ507-508-281200-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
958 PM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The weather pattern favors a continuation of wet weather this
weekend and especially into early next week. This may lead to a
renewed risk for heavy rainfall at times and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 4:42 PM EST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT FRI JUL 27 2018
VAZ046-047-272200-
Buckingham-Appomattox-
542 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL APPOMATTOX AND SOUTHEASTERN BUCKINGHAM COUNTIES...
Until 600 PM EDT.
At 542 PM EDT, a strong thunderstorm was located over Sheppards,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sheppards...
Andersonville...
and Hixburg.
LAT...LON 3733 7848 3734 7848 3733 7852 3735 7853
3735 7855 3736 7856 3737 7858 3738 7858
3738 7859 3739 7858 3740 7859 3734 7860
3733 7861 3734 7867 3747 7863 3748 7837
TIME...MOT...LOC 2142Z 278DEG 13KT 3737 7852
JRSpecial weather statement, Jul 27, 9:09 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1009 PM EDT FRI JUL 27 2018
VAZ046-047-280315-
Buckingham-Appomattox-
1009 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...
Until 1115 PM EDT.
At 1009 PM EDT, a strong thunderstorm was located near Stonewall,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Bent Creek...
and Appomattox National Historic Park.
LAT...LON 3733 7848 3735 7855 3740 7859 3732 7863
3735 7897 3745 7901 3750 7891 3753 7889
3754 7883 3763 7882 3764 7872 3770 7869
3768 7865 3772 7865 3776 7859 3776 7850
3780 7849 3775 7844 3769 7826 3764 7825
TIME...MOT...LOC 0209Z 260DEG 13KT 3745 7892
ASSpecial weather statement, Jul 27, 9:46 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1046 PM EDT FRI JUL 27 2018
VAZ045-046-059-280345-
Campbell-Appomattox-Charlotte-
1046 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES...
Until 1145 PM EDT.
At 1045 PM EDT, a strong thunderstorm was located near Phenix, moving
east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Red House...
and Pamplin City.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3704 7846 3702 7888 3722 7898 3728 7866
3726 7868 3723 7869 3720 7869 3719 7864
3717 7864 3714 7859 3715 7855 3714 7854
3714 7852 3709 7848 3708 7844
TIME...MOT...LOC 0245Z 270DEG 24KT 3712 7879
JHThunderstorm Wind, Charlotte
- When
- July 27, 10:27 PM EST
- Where
- Charlotte County, 1.3 mi NNE of Cullen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.136, -78.638
Thunderstorm winds blew several tress down and took shingles off a roof along Taro Road. Damage vales are estimated.
Hail, Buckingham
- When
- July 27, 10:33 PM EST
- Where
- Buckingham County, Gold Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.620, -78.370
Hail fell and ranged from pea to nickel size. Very heavy rain accompanied the hail.
Thunderstorm Wind, Buckingham
- When
- July 27, 10:41 PM EST
- Where
- Buckingham County, 2.14 mi SSE of Dillwyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.500, -78.440
Thunderstorm winds blew two trees down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, July 27, 20183 injured · $300,000 · EF1 · 10 events
- Wildfire in Washington, July 27 to 31, 2018$1.8 million · 1 event
- Flash Flood and Damaging Wind in Vermont, July 27, 2018$415,000 · 50 kt wind · 2 events
- Damaging Winds in New York, July 27, 2018$90,000 · 70 kt wind · 7 events
- Damaging Winds in New York, July 27, 2018$65,000 · 56 kt wind · 7 events
- Damaging Wind in Arizona, July 27, 2018$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Maryland, July 27, 20181.25 in hail · 34 events
- Flood and Hail in New York, July 27, 20181.75 in hail · 30 events
- Flash Flooding and Hail in Kansas, July 27 to 28, 20181.75 in hail · 28 events
- Tornado and Lightning Strike in Georgia, July 27, 2018$5,000 · EF1 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20181.25 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 27, 20183.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774706, 774707, 774708.